Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS Wilmington, NC

April 1, 2024New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 1, 2024, 7:53 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at Apr 2, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2024, 7:53 PM EDT (23:53 UTC)
In effect from
Apr 2, 2024, 6:00 AM EDT
Expired
Apr 2, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WHUS42 KILM 012353
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
753 PM EDT Mon Apr 1 2024

NCZ106-108-SCZ056-021000-
/O.NEW.KILM.BH.S.0001.240402T1000Z-240403T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
753 PM EDT Mon Apr 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong south to north longshore current. A moderate risk
  for rip currents.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-021000-
/O.NEW.KILM.RP.S.0001.240402T1000Z-240403T0000Z/
Coastal Brunswick-
753 PM EDT Mon Apr 1 2024

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
3 follow-up statements
370 
WHUS42 KILM 020613
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
213 AM EDT Tue Apr 2 2024

NCZ106-108-SCZ056-030000-
/O.CON.KILM.BH.S.0001.240402T1000Z-240403T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
213 AM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-030000-
/O.CON.KILM.RP.S.0001.240402T1000Z-240403T0000Z/
Coastal Brunswick-
213 AM EDT Tue Apr 2 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

21
244 
WHUS42 KILM 021453
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1053 AM EDT Tue Apr 2 2024

NCZ106-108-SCZ056-030000-
/O.CON.KILM.BH.S.0001.000000T0000Z-240403T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1053 AM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also 
  a Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Now through through this evening. 

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-030000-
/O.CON.KILM.RP.S.0001.000000T0000Z-240403T0000Z/
Coastal Brunswick-
1053 AM EDT Tue Apr 2 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...Now through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

7
024 
WHUS42 KILM 022335
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
735 PM EDT Tue Apr 2 2024

NCZ106-108-SCZ056-030045-
/O.EXP.KILM.BH.S.0001.000000T0000Z-240403T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
735 PM EDT Tue Apr 2 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

NCZ110-030045-
/O.EXP.KILM.RP.S.0001.000000T0000Z-240403T0000Z/
Coastal Brunswick-
735 PM EDT Tue Apr 2 2024

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 1, 7:12 PM EDT, 41 minutes earlier.

Area forecast discussion, Apr 1, 7:12 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
712 PM EDT Mon Apr 1 2024

.SYNOPSIS...
High pressure east of Florida will continue to produce
unseasonably warm weather through Wednesday. A cold front will
bring showers and a few thunderstorms Tuesday night into
Wednesday with a big cool down Thursday into the weekend as dry
high pressure builds in.

&&

.UPDATE...
No major changes coming down the track at the 7 PM EDT forecast
update. New 00Z TAF discussion found below.

&&

.NEAR TERM /THROUGH TUESDAY/...
Unseasonably warm weather continues through Tuesday with WAA around
offshore ridge to the southeast. Scattered, with occasionally
broken, cirrus clouds will dominate the skies tonight through
Tuesday. Combined with lingering winds overnight low temps will
again be well above normal around 64F. Stationary front near the
VA/NC border will remain well north of the ILM CWA through the near
term period. Tomorrow will be warm and breezy, with enough expected
breaks in the high clouds to allow temps to approach 85F, away from
immediate coast where a pinned sea breeze will keep beaches in the
70s. Wind gusts of 25-30 mph will be possible Tuesday afternoon,
especially if mixing layer is able to reach elevated winds only a
few thousand feet above the surface.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Deepening upper low over the southern Great Lakes will push a
cold front into the western Carolinas Tuesday night. SW flow
will increase ahead of the front with gusty winds and increasing
chc of shwrs/tstms into Wed. Temps and dewpoints will remain in
the mid 60s Tues night and will increase up into the lower 70s
ahead of the front. Initially, moisture will be limited to the
upper levels with cirrus increasing into Tues night, but mainly
dry air below 15k will keep rain out of the forecast until
closer to daybreak when line of convection should be reaching
into the area west of I-95. Sounding data shows up to 55 kts of
wind as low as 2k ft with strong W-SW winds up through the
column into Wed. Looks like shwrs and tstms will move through
quickly with mainly elevated instability through the early
morning, but may make its way down closer to sfc as warming
occurs as convection approaches the coast by early aftn. Either
way, expect some strong gusty winds with possible brief period
of severe potential as line crosses from west to east across the
area. SPC has a Marginal Risk (level 1 of 5) of severe weather,
mainly over NC and northward with primary threat of damaging
winds. Low level winds just off the deck could be as high as 35
to 45 kts inland and up to 50 to 60 kts along the coast and
therefore could see sfc wind gusts exceeding 40 mph or higher
along the coast.

Plenty of cold and dry advection will move in behind the front.
Pcp water values drop out from close to 2 inches early Wed down
to less than a half inch by late aftn Wed. Temps Wed night will
drop down into the 40s, a good 15 to 20 degrees cooler than
24 hours prior.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Strong CAA will continue into Thurs with 850 temps plummeting
down below 0C. Dewpoints will be down 30 degrees from previous
day with plenty of dry air in place beginning early Thurs and
lasting through the weekend as deep northerly flow of cold air
remains in place between amplified ridge over the central CONUS
and deep low over the Northeast. The gradient should remain
tight enough to keep winds up enough to prevent any frost or
freeze concerns, but temps will definitely drop down into the
30s in spots. Warm early April sunshine will help to kick temps
into the 60s for afternoon highs Thurs through the weekend. May
see a secondary push of cooler air over the weekend before
ridge begins moving in by Sunday. As high builds in on Sat, may
see best chc of frost/freeze potential overnight Sat with more
ideal radiational cooling. Temps will begin to rebound Sun into
early next week as ridge builds over the Southeast. Should see
plenty of sunshine Thurs onward.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
VFR. Scattered high clouds, with period of broken overnight,
will prevail through Tuesday afternoon. Southwest winds continue
through Tuesday, with a pinned southerly sea breeze expected to
impact KCRE and KMYR Tuesday afternoon. Winds remain 5-10 kts
overnight, with gusts to 20-25 kt developing Tuesday afternoon.

Extended Outlook...VFR will continue through at least Tuesday
evening. MVFR to brief IFR conditions may occur in showers and
thunderstorms Wednesday, before widespread VFR returns Thursday
through the weekend.

&&

.MARINE...
Through Tuesday...
Southwest winds continue to dominate the coastal waters through
Tuesday around offshore high pressure. Small Craft Advisory for
this evening has been cancelled as conditions are not expected
to be widespread or long enough to warrant an SCA. Sustained
speeds around 10-15 kts overnight increasing to 15-20 kts during
the day Tuesday. Bit of a sea breeze enhancement in the
afternoon as inland temps approach 85F. May see gusts to 25 kt
late Tuesday afternoon over the waters, but duration and
coverage does not warrant a SCA so held off on headlines until
Tuesday night (see below). Seas 3-4 ft tonight into tomorrow, as
5 footers enter the waters Tuesday evening, with SSW wind wave
remaining the predominant wave component and a 1 ft E swell
mixed in.

Tuesday Night through Friday Night...
SW Winds will increase ahead of an approaching cold front
Tuesday night into Wed. A Small Craft Advisory has been issued
beginning midnight through mid morning Wed when a Gale Watch
replaces it. Should see gale conditions with gusts of 40 kts or
greater mainly through Wed aftn with conditions improving into
Thurs morning, but SCA conditions likely through Thursday night.

Seas build to 4 to 6 feet by Wednesday morning, peaking at 6 to
9 feet Wed. A tight gradient of offshore winds will continue
into Thursday evening. Gradual improvement is likely Thursday
night into Friday as high pressure slowly builds southward out
of southern Canada. SCA conditions should last through at least
Thurs eve.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...Small Craft Advisory from midnight Tuesday night to 11 AM EDT
     Wednesday for AMZ250-252-254-256.
     Gale Watch from Wednesday morning through Thursday morning for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...VAO
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...RGZ/VAO
Hazardous weather outlook, Apr 1, 3:00 PM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
300 PM EDT Mon Apr 1 2024

AMZ250-252-254-256-021900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
300 PM EDT Mon Apr 1 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TUESDAY NIGHT TO
11 AM EDT WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Watch.

Small Craft Advisory conditions are likely following the Gale Watch
through Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ017-023-024-032-033-039-059-021900-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Northern Horry-
300 PM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind gusts up to 40 mph are possible Wednesday.
Increased fire danger conditions possible Thursday, with dry and
breezy conditions forecasted.
Frost possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-021900-
Coastal Brunswick-
300 PM EDT Mon Apr 1 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High risk of rip currents Tuesday and Wednesday. High surf advisory
(6 foot waves) may be needed Wednesday.
Wind Advisory (gusts in excess of 40 mph) possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-021900-
Coastal Horry-
300 PM EDT Mon Apr 1 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High risk of rip currents Tuesday and Wednesday.
Wind Advisory (gusts in excess of 40 mph) possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-021900-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
300 PM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High risk of rip currents Wednesday.
Wind Advisory (gusts in excess of 40 mph) possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-107-109-SCZ055-058-021900-
Inland Pender-Inland New Hanover-Inland Brunswick-Inland Georgetown-
Central Horry-
300 PM EDT Mon Apr 1 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wind Advisory (gusts in excess of 40 mph) possible Wednesday.
Increased fire danger conditions possible Thursday, with dry and
breezy conditions forecasted.
Frost possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:54 AM EDTSmall Craft AdvisoryILM12 hr
Apr 1, 2:54 PM EDTGale WatchILM36 hr
Apr 1, 2:54 PM EDTSmall Craft AdvisoryILM3 days
Apr 1, 7:53 PM EDTRip Current StatementILMBrunswick24 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.